How antibiotics are tested on the NCLEX-RN
Items fall under Pharmacological Therapies and Safety and Infection Prevention and Control.
Allergic reactions and anaphylaxis
Penicillins and cephalosporins are common causes of drug allergy.
Drug-specific nursing points
Know the signature risks of commonly tested classes.
| Drug or class | Key nursing point |
|---|---|
| Penicillins | Most common drug allergy; ask about prior reactions |
| Cephalosporins | Possible cross-sensitivity with penicillin allergy (low for most agents); check history |
| Vancomycin | Infuse slowly (usually over at least 60 minutes) to prevent infusion reaction with flushing; monitor trough or AUC levels and kidney function |
| Aminoglycosides (gentamicin) | Nephrotoxicity and ototoxicity: monitor creatinine, urine output, hearing, balance, tinnitus |
| Fluoroquinolones (ciprofloxacin) | Tendon pain or rupture; report tendon pain; separate from antacids and calcium |
| Tetracyclines (doxycycline) | Photosensitivity; generally avoided in pregnancy and under age 8 (tooth staining), though short doxycycline courses are acceptable when indicated; separate from dairy, antacids, iron |
| Metronidazole | Avoid alcohol during therapy and for a period afterward (disulfiram-like reaction) |
| Sulfonamides (TMP-SMX) | Encourage fluids; report rash; can raise potassium and INR with warfarin |
Always confirm specifics against the drug reference and orders.
Peak and trough levels
Drug-level timing is a frequent NCLEX calculation and judgment item.
Teaching and an NGN-style case
Good teaching prevents resistance and complications.
- Take the full course even if you feel better.
- Do not share antibiotics or save them for later.
- Report watery diarrhea three or more times a day, especially with fever or cramps.
- Some antibiotics may reduce the effectiveness of certain hormonal contraceptives; ask the pharmacist about backup contraception.
- Report rash, swelling, or trouble breathing immediately.
Ten minutes into a first IV dose of ceftriaxone, a client reports throat tightness. The nurse hears wheezing; BP is 86/50. What is the priority?
- Recognize cues: throat tightness, wheezing, hypotension shortly after a new IV antibiotic.
- Analyze: anaphylaxis.
- Stop the infusion immediately; keep the IV line open with new tubing and normal saline.
- Maintain the airway, give IM epinephrine as ordered, call the rapid response team, and document the allergy.
Answer. Stop the infusion, support the airway, and give epinephrine as ordered while calling for help.